Faced with Severe Hypoglycemia: What Should You Do in an Emergency?

With Robert Gabbay, MD, PhD, Roma Gianchandani, MD, and David C. Klonoff, MD, FACP

When severe hypoglycemia occurs in someone who has diabetes, immediate medical action is critical.

If a person with diabetes loses consciousness, and you call 911,  when the ambulance arrives, you probably expect the emergency personnel to be able to give the person in need, the necessary treatment to correct their low blood sugar.  Since, in this case, the person is unable to swallow a sugar pill, or some form of glucose, they should be given glucagon, a hormone that triggers the liver to release stored glucose into the bloodstream.

The trouble is, in many states, your expectation would be wrong, according to surprising results of a new report,1 published in the Annals of Internal Medicine.

What steps should you take when someone with diabetes goes into shock.Be sure you know what to do when someone with diabetes has severe hypoglycemia and loses consciousness.

 "Three out of four emergency medical technicians (EMTs) are not able to use glucagon or even check a person’s blood sugar," says senior author Robert Gabbay, MD, PhD, who is the chief medical officer at the Joslin Diabetes Center and associate professor of medicine at Harvard Medical School.

Even some doctors might find these results rather shocking. Dr. Gabbay tells EndocrineWeb. State laws vary on which emergency personnel can do what, he says. For example, paramedics are allowed to carry and administer glucagon and perform other emergency treatments needed to reverse low blood sugar. However, most EMTs, who have less medical training than paramedics, are not allowed to administer glucagon, which is essential to treat hypoglycemia in anyone with diabetes who has lost consciousness,1  he says. This finding is incredibly hard to grasp, Dr. Gabbay says, since even family members are typically trained to give glucagon in emergencies.

To make matters worse, EMTs outnumber paramedics, Dr. Gabbay points out. Nationwide, there are about 60,000 paramedics compared to nearly 200,000 EMTs.1 That translates to about 3/4 of all emergency personnel who are restricted from giving glucagon to a person in glycemic stock.2

More on the Status of Who Can Give Glucagon

In the report, Dr. Gabbay and his colleagues focused on the use of glucagon in hypoglycemic emergencies.1 The authors retrieved data from the National Emergency Medical System Information datasets from 2013 through 2015 and from Medicare Part D claims in 2014. A review of the statistics suggests that glucagon is alarmingly under-used in these emergency situations.

The research also uncovered the following:

  • Low blood sugar episodes result in more than 100,000 emergency department visits annually, at a cost of $120 million.
  • A prescription of glucagon (for Medicare patients) is about $212. That is a minor cost when comparing the average charges for an inpatient admission (about $19,000) or just a visit to the emergency room (about $1500).

Experts Recommend Steps to Be Prepared

The findings will likely take those who have diabetes by surprise, says David Klonoff, MD, FACP, medical director of the Diabetes Research Institute at Mills-Peninsula Medical Center, San Mateo, California who reviewed the findings for EndocrineWeb.

Dr. Klonoff cites the two most important tools to treat hypoglycemia resulting from an accidental overdose of an antidiabetes drug like insulin are:

  • glucagon injected intramuscularly
  • glucose given intravenously

Dr. Gabbay pointed out that recently, paramedics responded to an emergency request for help to the home of the Honorable Supreme Court Justice, Sonia Sotomayor, who has had type 1 diabetes since childhood. She was experiencing symptoms of low blood sugar, according to Kathy Arberg, a court spokesperson in responding to a question reported by POLITICO, but she responded to treatment and was able to return to work the next day.

This incident reinforces the critical need for EMTs as well as paramedics to have the capability to administer both glucose and glycogen to the growing number of people for whom just such an incident is likely to arise, says Dr. Gabby

Another expert, Roma Gianchandani, MD, associate professor of internal medicine at the University of Michigan in Ann Arbor, points out that besides family members, school nurses and other personnel, daycare providers, and college roommates are routinely taught to use glucagon kits so that they can respond on the spot in case someone experiences severe hypoglycemia.

"Therefore it would be expected that this could also be performed by trained emergency personnel," such as EMT, she tells EndocrineWeb. And, yet, the results reported by Dr. Gabbay and his team suggest otherwise.

Last updated on
Continue Reading
Hypoglycemia Treatment

Don't Miss Out! Get the FREE EndocrineWeb eNewsletter!

Sign up to receive treatment and research updates, news, and helpful tips on managing your condition.
SUBSCRIBE
close X
SHOW MAIN MENU
SHOW SUB MENU